Prescription stimulant misuse in a military population

Jennifer N. Kennedy, Vikhyat S. Bebarta, Shawn M. Varney, Lee Ann Zarzabal, Victoria J. Ganem

Research output: Contribution to journalArticlepeer-review

6 Scopus citations

Abstract

Background: Increased prescription drug misuse has been reported in veterans, yet there has not been a focused look at stimulant misuse in the military community or correlation with deployment injuries and illnesses. Our objective was to identify rates of stimulant misuse and any correlation with deployment in the military population. Methods: A prospective, anonymous institutional review board-approved survey in the emergency department waiting room of a military tertiary care hospital using a 12-item questionnaire created with fixed response and multiple-choice questions. Stimulant misuse was defined as taking more than prescribed, obtaining stimulants from others, and taking it for a nonprescribed reason. Proportions were assessed by Chi-square test and Fisher’s exact test. Results: 26/498 (5%) of respondents reported misusing stimulants in the last 5 years. Misusers were more likely to have a mental health diagnosis, and they suffered either a deployment-related injury or another injury, as compared to those who used stimulants properly (p < 0.05). The stimulant misuse did not correlate with age, gender, active duty status, education, location of deployment, number of times deployed, traumatic brain injury diagnosis, or enlistment status. Conclusion: Stimulant drug misuse in the military community is associated with mental health conditions, deployment-related injuries, or new physical injuries.

Original languageEnglish (US)
Pages (from-to)191-194
Number of pages4
JournalMilitary medicine
Volume180
Issue number3
DOIs
StatePublished - Mar 2015

ASJC Scopus subject areas

  • Public Health, Environmental and Occupational Health

Fingerprint Dive into the research topics of 'Prescription stimulant misuse in a military population'. Together they form a unique fingerprint.

Cite this